Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 74, NWS Memphis, TN

July 6, 2015Lafayette County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 6, 2015, 10:23 AM CDT for Lafayette County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 10:23 AM CDT (15:23 UTC)
Expired
Jul 6, 2015, 12:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Lafayette County, MS

The radar

The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WGUS54 KMEG 061523
FFWMEG
MSC071-061730-
/O.NEW.KMEG.FF.W.0074.150706T1523Z-150706T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 AM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 1230 PM CDT

* AT 1022 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OXFORD...TULA...PARIS...DENMARK...LAFAYETTE SPRINGS...ALTUS...DELAY
  AND YOCONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3417 8951 3436 8951 3437 8925 3416 8925
      3416 8926

$$
1 follow-up statement
264 
WGUS74 KMEG 061643
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CDT MON JUL 6 2015

MSC071-061653-
/O.CAN.KMEG.FF.W.0074.000000T0000Z-150706T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE MS-
1143 AM CDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3417 8951 3436 8951 3437 8925 3416 8925
      3416 8926

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:06 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 9:06 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
906 AM CDT MON JUL 6 2015

.UPDATE...

UPDATED TO INCREASE POPS ACROSS PORTIONS OF NORTHEAST MISSISSIPPI.

&&

.DISCUSSION...

AN ENHANCEMENT OF THE LOW LEVEL JET CONTINUES TO NOSE INTO THE MID
SOUTH THIS MORNING IN RESPONSE TO A SUBTLE SHORTWAVE MOVING
THROUGH THE AREA. LOW LEVEL CONVERGENCE ON THE NOSE OF THE JET HAS
INITIATED SHOWERS AND THUNDERSTORMS IN THE MOIST AND UNSTABLE
AIRMASS WHICH WILL MOVE EAST THROUGH THE MORNING HOURS. THE
GREATEST COVERAGE SHOULD REMAIN ACROSS NORTHEAST MISSISSIPPI WHERE
INCREASED POPS TO LIKELY FOR THE REMAINDER OF THE MORNING HOURS.
THIS CONVECTION SHOULD DIMINISH LATE THIS MORNING AS THE SHORTWAVE
MOVES EAST AND THE LOW LEVEL WIND FIELDS WEAKEN.

ANOTHER SHORTWAVE LIFTING NORTHEAST FROM THE SOUTHERN PLAINS MAY
BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
NORTHEAST ARKANSAS LATE THIS AFTERNOON AND MORE LIKELY DURING THE
EVENING HOURS. ELSEWHERE...ONLY SLIGHT CHANCES FOR DIURNALLY
ENHANCED CONVECTION WILL EXIST THROUGH THE AFTERNOON HOURS.

UPDATED ZONES AND GRIDS HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT MON JUL 6 2015/

DISCUSSION...

CURRENTLY MAINLY CLEAR SKIES PREVAIL ACROSS THE FORECAST AREA.
EXPECT SOME STRATUS CLOUDS TO DEVELOP BY SUNRISE THEN BREAK UP
AGAIN LATER IN THE MORNING.

TODAY THROUGH WEDNESDAY...A WEAK UPPER TROUGH OVER THE MISSISSIPPI
VALLEY WILL ERODE AS AN UPPER HIGH BEGINS TO BUILD IN FROM THE
EAST. A STATIONARY FRONT WILL REMAIN JUST TO THE NORTH OF THE
FORECAST AREA THROUGH THE PERIOD. PLENTY OF DIURNAL INSTABILITY
WILL ALLOW FOR SCATTERED THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. THE BEST CHANCE OF STORMS
APPEAR TO BE IN THE NORTH CLOSER TO THE BOUNDARY. A MARGINAL RISK
OF SEVERE STORMS EXIST TODAY OVER THE NW HALF OF THE FORECAST AREA
FOR MAINLY DAMAGING WINDS.

THURSDAY THROUGH SUNDAY...THE UPPER RIDGE WILL BECOME MORE
ESTABLISHED OVER THE REGION DECREASING THUNDERSTORM CHANCES AND
INCREASING HEAT INDICES TO AROUND OR JUST ABOVE 100F.

SWC

&&

.AVIATION...

12Z TAF CYCLE (06/12Z-07/12Z)

INCREASED WINDS HAVE PROHIBITED FOG FROM FORMING AT ALL SITES BUT
KTUP. IFR AND LIFR CONDITIONS DUE TO DEVELOPING STRATUS ARE
POSSIBLE AT ALL SITES THIS MORNING WITH MORE CONFIDENCE FOR THESE
CONDITIONS AT KTUP AND KMEM. CONDITIONS WILL IMPROVE TO VFR AS
STRATUS LIFTS LATER IN THE MORNING. ISOLATED THUNDERSTORMS ARE
POSSIBLE IN THE LATE AFTERNOON WITH BETTER COVERAGE OCCURING
ALONG AND WEST OF THE MS RIVER. ADDED VCTS FOR KJBR..KMEM..KMKL.
WINDS WILL BE FROM THE SW TODAY AT 6-10KTS AND 10-15KTS WITH GUSTS
UP TO 23KTS AT KJBR.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 6, 4:10 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT MON JUL 6 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
410 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE STORMS MAINLY ALONG AND WEST
OF A DYERSBURG...MEMPHIS...AND CLARKSDALE LINE FOR THIS AFTERNOON
AND EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY NORTH OF A HARRISBURG ARKANSAS...TO CAMDEN TENNESSEE
LINE. DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS THE WESTERN COUNTIES OF THE
MIDSOUTH TODAY AND THE NORTHERN COUNTIES TUESDAY AND WEDNESDAY.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:20 AM CDTRiver Flood WarningMEGMonroe21 hr

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.